Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Jackson, KY

August 30, 2018Bell County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 30, 2018, 4:40 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 4:40 PM EDT (20:40 UTC)
Expired
Aug 30, 2018, 6:45 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS53 KJKL 302040
FFWJKL
KYC013-235-302245-
/O.NEW.KJKL.FF.W.0033.180830T2040Z-180830T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
440 PM EDT THU AUG 30 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southwestern Bell County in southeastern Kentucky...
  Southeastern Whitley County in south central Kentucky...

* Until 645 PM EDT.

* At 438 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicates 1 to 2 inches 
  of rain have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fonde, Pearl, Pruden, Frakes, Wilkerson and Lot. 

Additional rainfall amounts of 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3659 8409 3665 8408 3670 8391 3659 8384

$$

SBH
2 follow-up statements
997 
WGUS73 KJKL 302137
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
537 PM EDT THU AUG 30 2018

KYC013-235-302245-
/O.CON.KJKL.FF.W.0033.000000T0000Z-180830T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Whitley KY-
537 PM EDT THU AUG 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHWESTERN BELL AND SOUTHEASTERN WHITLEY COUNTIES...

At 532 PM EDT, Doppler radar indicated rain was diminishing across 
the warned area. Radar indicates up to 2.5 inches of rain had 
already fallen in parts of the warned area. Even though the rain is 
ending flash flooding is still expected.  

Some locations that will experience flooding include...
Fonde, Pearl, Pruden, Frakes, Wilkerson and Lot. 

Little additional rainfall is expected in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3659 8409 3665 8408 3670 8391 3659 8384

$$

SBH
087 
WGUS73 KJKL 302237
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
637 PM EDT THU AUG 30 2018

KYC013-235-302245-
/O.EXP.KJKL.FF.W.0033.000000T0000Z-180830T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Whitley KY-
637 PM EDT THU AUG 30 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BELL AND SOUTHEASTERN
WHITLEY COUNTIES WILL EXPIRE AT 645 PM EDT...

The heavy rain has ended. Flooding has not been reported in either 
Bell County or Whitley County.  Flooding is no longer expected to 
pose a threat. 

LAT...LON 3659 8409 3665 8408 3670 8391 3659 8384

$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:59 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 30, 3:59 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
359 PM EDT Thu Aug 30 2018

.SHORT TERM...(This evening through Friday night)
Issued at 359 PM EDT THU AUG 30 2018

As of mid afternoon, an upper level ridge was centered east of the
Carolinas and the mid Atlantic states with another upper level
ridge centered over the southern Rockies. The flow across the
Conus is rather zonal though a weak shortwave trough is moving
through the lower OH Valley region. Additional weaker shortwaves
were moving across the Plains and MO Valley region. At the
surface, a cold front is sagging southeast across the region and
per vad wind profile has slipped south of JKL. The boundary
extends from near Inez and Prestonsburg to near Hazard to
Somerset. Convection is ongoing ahead of the boundary at this
time.

The weak shortwave currently moving through the lower OH Valley
region will depart to the east northeast this evening. Meanwhile
the cold front is expected to stall over the southeast part of the
area and then begin to return north as a warm front late. With the
shortwave departing early this evening and loss of daytime
heating, convection over the southern and southeast part of the
evening should wane by around sunset. Some clearing is expected
overnight. This should set the stage for fog and some of it could
become dense in locations that picked up heavier rain earlier
today. At this time have patchy fog in general across much of the
region tonight with areas of fog in the valleys. This scenario
will continue to be monitored.

The warm front should continue lifting north toward the OH River
on Friday and in the warm sector, some isolated to scattered
coverage of showers and thunderstorms is expected with daytime
heating. Moisture and instability should be greatest in the south
where the highest pops were carried. Temperatures should again be
seasonably warm in the mid 80s on average.

Convection should wane on Friday evening with surface high
pressure southeast of the area setting the stage for mainly valley
fog. Conditions will also be on the muggy side with overnight
lows in the upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM EDT THU AUG 30 2018

The extended period is looking drier as the newest model continues
to suggest. It appears that mainly diurnally driven showers and
storms will be possible across eastern Kentucky this weekend and off
and on during the upcoming work week. Rain chances will be best
during the afternoon hours. A ridge of high pressure is forecast to
build across the region to start the new work week, and should keep
the weather mostly dry across the area. We may see a few showers and
storms each afternoon, as diurnal heating peaks and a bit of moist
air off the Gulf of Mexico filters into the region on the southerly
and southwesterly flow. Temperatures should generally be above
normal with light and variable winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 210 PM EDT THU AUG 30 2018

A cold front continues to sag south into the region. Some
convection developed around or just prior to noon along and in
advance of it and recent trends and model guidance suggest most of
the activity will be across the southeast part of the area.
Convection should diminish in most locations by around 22Z. Much
of the activity should be south of the TAF sites. Thunder may
affect LOZ and SJS early in the period and some VCTS was carried
at both sties. Otherwise, VFR should prevail in most locations
through 5Z. From around 6Z through 13Z, fog and or stratus may
develop. Guidance has been trending more in this direction with
all TAF sties being affected. IFR to MVFR vis is anticipated at
times during that period and some locations may briefly near or
fall below airport mins around 11Z. VFR should return once the fog
and or low stratus dissipates during the last 6 hours of the
period. Winds will average less than 5 kts outside of any
thunderstorms through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Aug 30, 3:38 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
338 PM EDT Thu Aug 30 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
338 PM EDT Thu Aug 30 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Evening and Tonight.

Thunderstorms are possible this evening. Locally heavy rainfall
will be possible, especially along and south of the Hal Rogers
Parkway and Highway 80 corridors.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Friday through Tuesday,
mainly during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, Aug 30, 1:05 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
105 PM EDT THU AUG 30 2018

KYZ118-301730-
Letcher-
105 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LETCHER COUNTY...

At 104 PM EDT, a strong thunderstorm was located over Oven Fork, or
near Whitesburg, moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Whitesburg, Dongola, Oscaloosa, Lewis Creek, Kings Creek, Oven Fork,
Ice, Eolia, Partridge, Day, Maggard and Trailer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3698 8288 3702 8294 3701 8295 3712 8289
      3711 8272 3708 8272 3707 8273 3705 8272
      3701 8278 3701 8283 3700 8283 3698 8286
TIME...MOT...LOC 1704Z 285DEG 11KT 3703 8284

JP
Special weather statement, Aug 30, 4:21 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT THU AUG 30 2018

KYZ085-087-302045-
Whitley-Bell-
421 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND
SOUTHEASTERN WHITLEY COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Pruden, or 11
miles west of Middlesboro, moving south at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fonde, Pearl, Pruden, Frakes and Wilkerson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3659 8401 3662 8407 3670 8391 3663 8383
      3660 8384 3659 8386
TIME...MOT...LOC 2020Z 353DEG 7KT 3660 8393

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:05 PM EDTSpecial Weather StatementJKLLetcher25 min
Aug 30, 4:21 PM EDTSpecial Weather StatementJKLWhitley24 min
Aug 30, 5:23 PM EDTAreal Flood AdvisoryJKLKnox, McCreary, Pulaski, Wayne, Whitley112 min
Aug 30, 6:52 PM EDTAreal Flood AdvisoryJKLPulaski53 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.